Clinical outcomes with use of erythropoiesis stimulating agents in patients with the heart mate II left ventricular assist device

Michael E. Nassif, Jayendrakumar S. Patel, Jerrica E. Shuster, David S. Raymer, Ronald Jackups, Eric Novak, Brian F. Gage, Sunil Prasad, Scott C. Silvestry, Gregory A. Ewald, Shane J. LaRue

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

Objectives: This study evaluated clinical outcomes associated with erythropoiesis stimulating agent (ESA) use in left ventricular assist devices (LVAD)-supported patients. Background: Use of ESAs in patients with LVADs may minimize blood transfusions and decrease allosensitization. ESAs increase thrombotic events, which is concerning because LVADs are sensitive to pump thrombosis (PT). Methods: We retrospectively reviewed 221 patients at our center who received a HeartMate II (Thoratec Corp., Pleasanton, California) LVAD between January 1, 2009 and June 6, 2013. Patients were divided into those who received ESAs during index admission (n= 121) and those who did not (n= 100). Suspected PT was defined as evidence of thrombus in the LVAD or severe hemolysis (lactate dehydrogenase >1,000 mg/dl or plasma-free hemoglobin >40 mg/dl). Outcomes were compared between cohorts using inverse probability-weighted analyses. Results: During a mean follow-up of 14.2 ± 11.9 months, suspected PT occurred in 37 patients (ESA 23%, no ESA 12%; p=0.03). The ESA cohort received ESAs 13.9 ± 60.9 days after LVAD implantation. At 180 days, event-free rates for suspected PT were ESA 78.6% versus no ESA 94.5% (p< 0.001). ESA use had higher rates of suspected PT (hazard ratio [HR]: 2.35; 95% confidence interval [CI]: 1.38 to 4.00; p= 0.002). For every 100-unit increase in cumulative ESA dosage, the hazard of suspected PT increased by 10% (HR: 1.10; 95% CI: 1.04 to 1.16; p< 0.001). After inverse probability weighting, ESA use was associated with a significantly higher rate of all-cause mortality (HR: 1.62; 95% CI: 1.12 to 2.33; p= 0.01). Conclusions: ESA use in LVAD patients is associated with higher rates of suspected PT.

Original languageEnglish
Pages (from-to)146-153
Number of pages8
JournalJACC: Heart Failure
Volume3
Issue number2
DOIs
StatePublished - Feb 1 2015

Keywords

  • Erythropoiesis stimulating agent
  • Left ventricular assist device
  • Thrombosis

Fingerprint Dive into the research topics of 'Clinical outcomes with use of erythropoiesis stimulating agents in patients with the heart mate II left ventricular assist device'. Together they form a unique fingerprint.

Cite this